Hi...I've been on 1.5mg of Xanax for 8 years. .50 3 times a day. The last 3 days it's just not working. I have that familiar "choking" sensation in my neck, and the shakiness that all of you are familiar with. I do not want to ask the dr. to up my dosage after all these years. The only med added to my list was neurotin several weeks ago for pain. I thought that should have helped the anxiety...Any suggestions? Thanks. (I've been diagnosed with GAD and tried every med on the planet for it)
Hi there, I've also been taking Xanax for many years and I have only just recently learned through this forum that this medication should be used only occasionally, otherwise a tolerance is built up and as you have found out they stop working. A better benzodiazepine to use is Klonopin or Valium which have a much longer half life which prevents tolerance from becoming an issue. If you have tried every med then maybe your aware of these? Xanax is extremely addictive and very very difficult to stop. Try addressing a post to RCA7591 (Ryan), he is very knowledgable in this area or put Xanax up in the search engine and read previous posts on this med and specifically read the posts responded to by Ryan.
Thanks for your reply. It just makes no sense to me that after 8+ years this dosage would be great, and now all of the sudden it's not. I'm going to try to rough it out and ride this bumps this week and see if it gets better.
Are you familiar with that "choking" feeling, tightness in the chest that I am talking about?
I'm been to the ER twice in my life for this, thinking it was heart...like many others I'm sure on this forum.
No one understands anxiety symptoms until they themselves have them.
Maybe the neurontin has something to do with it? Try researching these drugs and see if there is some sort of interaction that could be decreasing the effect of the Xanax. I don't have the choking sensation your talking about, but have a wealth of other symptoms that drive me crazy, lol. Several years ago, after a bad fall, I started feeling like there is a lump in my neck that makes it hard to swallow, but I know this is anxiety because people on here bring it up all the time. I just love this forum because I never knew so many people felt the way I do. You could either ask your pharmacist about interactions or just look it up on the internet. I have a small PDR that I use all the time too.
Xanax is NOT indicated for treating anxiety long term. It should only be used for a couple of months, is highly addictive, and quickly loses its effectiveness (more and more is required to achieve the same effects). Since you have been using Xanax long-term, it is likely it is no longer beneficial for you.
Talk to your psychiatrist about switching to Klonopin which is a drug indicated for treating anxiety disorders LONG term. Unlike Xanax, it does NOT lose effectiveness over time.
Yes, I know that xanax should only be prescribed short term...however...like I said. I've been on the same dose for 8+ years, so it strikes me strange that all of the sudden it would stop working. Maybe it does have something to do with the added neurotin.
I will tho, next time I'm at the dr., ask about switching to klonipin (klonopin) since I know it is longer acting. I dread the switch, tho. I got off xanax once for a year and it truly was the worse year of my life. The vertigo and anxiety ruined a year of my life.
you know, anxiety has a lot to do with your perception of things. You say you have been through all the meds out there but have you been to therapy? Have you tried cognitive behavioral strategies? Read books or tried to work through your anxiety?
While a med like xanax can stabilize you enough to help you use your brainpower for things that are more productive than the panic-worry cycle, such as the options mentioned above, it never CURES you. That you can only do yourself. So maybe you have adapted a more negative view of your life lately? Or did something else happen that disrupted your routine? I'd assume that instead of there being an decrease in the effectiveness of xanax after 8 years, there has been instead an increase in your fearful perception of things. And that you should try to work on that instead of upping the meds. Your goal should be to make it without them, which you CAN. You just have to find the right coping strategies.
Just some food for thought...good luck
I don't have a negative view of my life at all. In fact, it's never been better. I also have no intention of upping the xanax. I'll look into the cognitive behavioral strategies. Yes, I have been to therapy. Thanks for the suggestions.
My apologies, I just realized that neurotin is the same thing as gabapentin. Neurotin is indicated for seizure disorder and pain disorders but there have been some studies (ongoing) on the suitability of neurotin to treat psychological disorders such as anxiety, depression, OCD etc. Thus far, it has been shown this drug has little effect on these disorders however it has been shown to be useful in some instances; the mode of action is not fully understood at this point. Based on this, it is entirely possible it could be interfering with the xanax - especially if you have noticed your symptoms return shortly after taking the gabapentin. This is something you should definitely discuss w/ your doctor.
xanaa, over an extended amount of time...can stop giving someone the normal effect it should be...its a very potent benzo...but very short lasting....
busbar can be taken on a schedule....sometimes 3 times a day...just as you would take any other medication that is not a prn.
busbar does the same thing as xanax....but it doesnt make you feel out of your element...
librium is another bezno....
it gives you an effect somewhat like xanax...but is minimized and the lasting period of this prn is typically between 4-6 hrs...verses xanax which has a 1-2 hour lasting time frame.
neurontin...i used to actually be on that A while back....it can be a good medication...but some people have a slight or more moderate allergic reaction.....thats why i was taken off of it...
instead of being pain free, i was developing muscle aches and skin heat due to an allergy-based rash from the medication...
dont be scared though....talk to your doctor about the mix of the meds....and ask if what you are feeling is possible an adverse effect of the neurontin...
xanax because more physically addicting over time and your body will feel that the the dosage which had once seemed satisfying....is not enough and can throw you into slight withdrawal.
thanks for all the answers! I am on the way to my pain dr. right now for 2 shots in the spine. (can't wait!) I am going to ask him about the neurotin interferring with the xanax since he prescribed the neurotin. I'll let you know.
Just got back from pain dr. Going to taper off the neurotin...slowly. Altho he did not think it was interferring with the Xanax...he could not be positive. After I'm off the neurotin I plan to talk to my other dr. about switching from xanax to klonipan, after reading all your posts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.